Ms. H, 41, had been a physician assistant in an Air Force clinic for nine years treating not only servicemen and women, but families as well. 

Among her patients was Mrs. F, 36, the wife of an airman and mother of two young boys. Over the previous six months, she had been diagnosed with endometriosis, hypothyroidism, insomnia, headaches, anxiety, and diffuse cellulitis. Mrs. F was taking  oxycodone and acetaminophen (Percocet), hydrocodone and acetaminophen (Vicodin), and hydromorphone (Dilaudid) for pain; temazepam (Restoril) for insomnia; and lorazepam (Ativan) for anxiety.

Before her fateful visit with Ms. H, Mrs. F consulted an endocrinologist about her thyroid condition. The doctor set up a peripherally inserted central catheter (PICC) to facilitate repeated blood draws.

Mrs. F went to the base clinic two weeks later, complaining of vomiting, dehydration, “the same symptoms I always have,” including pain, and a “heat” sensation in her right arm.

Ms. H recorded these complaints and the patient’s slightly elevated temperature of 99°F.  Then Mrs. F asked for refills on her Ativan and Dilaudid prescriptions. She claimed that her husband had lost the original bottles, each of which contained 60 pills.

The request made Ms. H uneasy. Mrs. F had been prescribed large quantities of painkillers and anti-anxiety agents, and Ms. H was starting to suspect Mrs. F was becoming addicted. She decided to consult her supervising physician, Dr. D.

After a quick conference in the hall, Dr. D went into the exam room to talk to the patient directly.